From Seattle, Washington, USA:
My 23 year old wife was diagnosed with type 1 diabetes three weeks ago. Even with exactly the same activity, insulin, and food, her blood sugars swing wildly. After a hypoglycemic episode during which she had a recorded blood sugar of 9 mg/dl [0.5 mmol/L] (she still managed to test it, and passed out while the meter was counting down from 45) and required a hospital visit, she was put on The Continuous Glucose Monitoring System(CGMS) for one day during which she was instructed to not have any strenuous activity, not eat anything and not take any insulin or medication. Her blood sugar hovered around 100-300 mg/dl [5.6-16.7 mmol/L] for five hours, and then shot up to 850 mg/dl [47.2 mmol/L] (the monitor couldn't read that high of a level, but we were still doing fingersticks and when the meter registered as "HI" we tested it in the lab at the hospital) within an hour, and down to 20 mg/dl [1.1 mmol/L] in a period of 45 minutes. At that point, she had to eat. We tried this again, and his time her blood sugar was 450 mg/dl [25 mmol/L] when we started, it dropped to 80 mg/dl [4.4 mmol/L] in an hour and then slowly went up to 300 mg/dl [16.7 mmol/L]. Over a period of four hours, it went too high for the monitor to read again (only this time we didn't test it in the lab) and it stayed too high for approximately two hours before it went down to 400 mg/dl [22.2 mmol/L]. She started to feel really dehydrated so the doctor said she could have water, and she drank almost a gallon. Then her blood sugar went down to 350 mg/dl [19.4 mmol/L], it stayed around 300-400 mg/dl [16.7-22.2 mmol/L] for a few hours, dropped down to about 100 mg/dl [5.6 mmol/L], then up to 300 mg/dl [16,7 mmol/L] again and back down to 40 mg/dl [2.2 mmol/L].
For just a few weeks before her diagnosis was made, my wife had been experiencing off and on typical symptoms of diabetes and off and on hypo symptoms. At that time her blood sugar was 458 mg/dl [25.4 mmol/L], she was spilling large ketones, and her hemoglobin A1c was 11.7%. She had a hypo in the hospital after the diagnosis, but they thought that it was because of a too much insulin being given. The doctors are baffled, and they say that they have never seen such a case before. My wife is really unhappy, feeling so miserable all the time and not being able to doing anything about it. Do you have any idea what this could be? Any suggestions to minimize the extremes? Any help would be greatly appreciated.
It sounds as though your wife has had a difficult time. It appears from the description that your wife is very sensitive to small amounts of insulin, which are capable of decreasing blood sugars very rapidly. On the other hand, she is frequently trying to fight up from hypoglycemia. I would suggest you talk with your physician about making sure you and she have access to diabetes education. If the swings do not stop, you may need to get help for this problem. Make sure you have a Glucagon Emergency Kit available for serious low blood sugar reactions and that you know how to use it. Also, speak with a dietitian about consistent carbohydrate intake and to your physician about the use of small doses of rapid acting insulin throughout the day. I believe that would be her best bet to avoid these wild swings which make her feel so badly.
[Editor's comment: Since your wife appears to so very sensitive to insulin, it seems to me her best bet might be to use an insulin pump which would allow her to use very small basal rates (adjusting them every hour if need be). She could then also calculate the amount of bolus she requires per grams of carb and precisely match her insulin to her food. Please see Is pumping for you?, and visit the MiniMed, Disetronic, and Animas websites. SS]
Original posting 15 Feb 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.